Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 160, NWS Wilmington, OH

August 14, 2002Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 14, 2002, 2:17 PM EST for Ripley County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2002, 2:17 PM EST (19:17 UTC)
Expired
Aug 14, 2002, 3:00 PM EST
In force
43 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS51 KILN 141917
SVRILN
INC137-142000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
216 PM EST WED AUG 14 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN INDIANA...

* UNTIL 300 PM EST...

* AT 216 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF VERSAILLES...OR ABOUT 18
  MILES NORTH OF MADISON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSGOOD...
  VERSAILLES...
  REXVILLE...
  NEW MARION...
  OLEAN...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:25 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 14, 9:25 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1025 AM EDT WED AUG 14 2002

LATEST RADAR SHOWS ISOLATED SHOWERS MOVING ACROSS WESTERN PART
OF FA. MORE BREAKS IN THE CLOUDS AT THIS TIME AND EXPECT A LITTLE
MORE HEATING THAN EARLIER ANITICIPTED. WILL UPDATE FORECAST TO RAISE
HIGH TEMPERATURES EAST PART OF FA WHERE EXPECT MOST SUNSHINE. EXPECT
TO SEE SOME OF THE BREAKS FILL BACK IN AS CU DEVELOPS WITH HEATNG SO
WILL MAINTAIN MOSTLY CLOUDY FORECAST IN ALL BUT SE PART OF FA. NO
OTHER SIGNIFICANT CHANGES AT THIS TIME.

OTHERWISE...CLEANED UP WORDING FOR AFTERNOON FORECAST.

MISILN ALREADY OUT.

.ILN...NONE.

PARKER

In the hours before

Special weather statement, Aug 14, 10:19 AM EST, 3 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-142130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1119 AM EDT WED AUG 14 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THESE THUNDERSTORMS
WILL DEVELOP IN A MOIST UNSTABLE AIRMASS AHEAD OF A COLD FRONT.
DAMAGING WINDS WILL BE THE GREATEST THREAT WITH LARGE HAIL ALSO
POSSIBLE.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS
EVENING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS
FOR FURTHER UPDATES.

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.